Garlic interferes with HIV medication

February 1, 2002

Pharmaceutical Representative

Researchers from the NIH have found that garlic supplements can cause a potentially harmful interaction when combined with the drug saquinavir.

Researchers from the National Institutes of Health have found that garlic supplements can cause a potentially harmful interaction when combined with the drug saquinavir, a type of medication used to treat HIV/AIDS.

"In the presence of garlic supplements, blood concentrations of saquinavir decreased by about 50% among our study participants," said Judith Falloon, an AIDS clinical researcher at the National Institute of Allergy and Infectious Diseases. "We saw a definite, prolonged interaction. The clear implication is that doctors and patients should be cautious about using garlic supplements during HIV therapy."

For the first three days of the study, nine healthy, HIV-negative volunteers received doses of saquinavir, a member of a class of drugs called protease inhibitors that slow the progression of HIV infection. The research team drew samples of the volunteers' blood to measure their baseline levels of saquinavir.

Next, the volunteers took garlic caplets twice daily for three weeks. When the researchers analyzed the new blood samples, the average overall levels of saquinavir had decreased 51%, and the average maximum concentrations had fallen 54%.

Even after a ten-day "washout" period without garlic supplements, when the volunteers again took the protease inhibitor for three days, the levels of saquinavir in their blood still averaged about 35% lower than the baseline amount.

Other questions

The team involved in the garlic study is the same that found the potentially dangerous interaction between the herbal remedy St. John's wort and the protease inhibitor indinavir (see "St. John's wort undermines protease inhibitor," Pharmaceutical Representative, April 2000), and the group plans to investigate a number of other herbal therapies. "We set out to learn more about these alternative medicine products because there simply are not a lot of clinical data available on them," said Falloon.

Garlic became the focus of research after St. John's wort because of its reputation as a natural cholesterol fighter, which has made it particularly popular for patients whose cholesterol levels have risen due to a side effect of HIV medications. The research team also strongly suspected the possibility of a drug interaction because garlic and protease inhibitors share the same pathway into the body, a metabolic route known as the CYP450 enzyme system. Exactly how garlic supplements disrupt the uptake of saquinavir is still unclear.

According to the investigators, other questions remain as well. Usually, doctors prescribe saquinavir to be taken together with several anti-HIV drugs, and it is unknown how garlic supplements would affect such a combined drug regimen. Said Falloon, "More research is needed in this area, but it's clear from this study that any patient using saquinavir as the sole protease inhibitor should avoid using garlic supplements." PR

Related Content:

News